Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 332, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 25, 2008, 8:03 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2008, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 25, 2008, 8:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:25 PM CDT | TSTM WND DMG | 2 Se Hayden, AL | SEVERAL TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 260103
SVRBMX
ALC009-073-260130-
/O.NEW.KBMX.SV.W.0332.080626T0103Z-080626T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT WED JUN 25 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...
* UNTIL 830 PM CDT
* AT 803 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR KIMBERLY...OR 8 MILES NORTH OF
GARDENDALE...AND MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRAFFORD AND COUNTY LINE BY 815 PM CDT...
DALLAS BY 825 PM CDT...
HAYDEN...BLOUNT SPRINGS...7 MILES WEST OF LOCUST FORK AND 7 MILES
SOUTH OF BANGOR BY 830 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3396 8655 3368 8669 3373 8690 3395 8683
3396 8682 3396 8680 3401 8675 3401 8673
TIME...MOT...LOC 0103Z 198DEG 13KT 3379 8676
$$1 follow-up statement
000
WWUS54 KBMX 260121
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT WED JUN 25 2008
ALC009-073-260130-
/O.CON.KBMX.SV.W.0332.000000T0000Z-080626T0130Z/
JEFFERSON AL-BLOUNT AL-
821 PM CDT WED JUN 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL BLOUNT AND EXTREME NORTH CENTRAL JEFFERSON
COUNTIES...
AT 821 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR SMOKE RISE...OR ABOUT 14 MILES
NORTH OF GARDENDALE...MOVING NORTH AT 16 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HAYDEN...MOUNT OLIVE...BLOUNT SPRINGS AND BANGOR BY 830 PM CDT...
LAT...LON 3396 8668 3382 8669 3385 8684 3391 8685
3392 8684 3395 8684 3396 8682 3396 8680
3400 8676
TIME...MOT...LOC 0121Z 189DEG 14KT 3387 8677
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:05 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 25, 7:05 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 705 PM CDT WED JUN 25 2008 .UPDATE...TONIGHT. WENT AHEAD AND ADJUSTED POPS TO SCATTERED WEST AND ISOLATED MOST OF THE EAST. THIS IS BASED ON RADAR TRENDS. EXPECT THE CONVECTION TO SLOWLY LOSE INTENSITY AND COVERAGE THROUGH THE EARLY EVENING HOURS...BECOMING ISOLATED BY 8 OR 9 PM AND VIRTUALLY GONE BY MIDNIGHT. 75 && .SHORT TERM...TONIGHT AND THURSDAY. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY...A SIGNAL OF THINGS TO COME. SLOWLY INCREASING MOISTURE ACROSS THE SOUTH TODAY... IN COMBINATION WITH VERY WARM AND UNSTABLE AIR MASS...WILL KEEP SHOWERS AND THUNDERSTORMS GOING INTO THE EVENING HOURS. KEPT THINGS LIMITED TO CHANCE POPS IN THE SOUTHWEST...WITH SLIGHT CHANCE REACHING UP A BIT FARTHER INTO MOST OF THE SOUTHWESTERN HALF OF THE FORECAST AREA. TOMORROW...WITH CONTINUING INCREASE IN MOISTURE...EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE...WITH 50 PERCENT COVERAGE IN THE SOUTHWEST...GRADUALLY TAPERING OFF TO THE NORTHEAST. CLOUDS/ SHOWERS WILL AFFECT TEMPERATURES TOMORROW...BUT INCREASE IN MOISTURE WILL NOT MAKE FOR ANY MORE COMFORT DURING THE HEAT OF THE DAY. ONLY MINOR CHANGES NEEDED TO PREVIOUS FORECAST...MAINLY INCREASE IN POPS THIS EVENING. JD/81 .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. THE TREND FOR THIS PERIOD CONTINUES TO BE AN INCREASE IN MOISTURE ACROSS CENTRAL ALABAMA WHICH IN TURN WILL PRODUCE BETTER CHANCES OF RAIN. ADD TO THAT A FEW UPPER LEVEL DISTURBANCES AND A SURFACE FRONT...AND WE SHOULD BE ABLE TO SEE AN INCREASE IN THUNDERSTORM ACTIVITY. AT THE SAME TIME...THE INCREASE IN MOISTURE WILL HELP KEEP TEMPERATURES RIGHT AROUND NORMAL. THIS TIME OF THE YEAR...SOUTHERLY FLOW CAUSES THE GULF TO BECOME OPEN. IT CAN BE COMPARED TO OPENING A FAUCET AND LETTING THE WATER COME OUT. THE SOUTHERLY WIND WILL HELP PUSH GULF MOISTURE NORTHWARD. THE LONGER THIS FLOW LAST...THE MORE SATURATED THE AIRMASS WILL BECOME. THIS FLOW WILL BE IN PLACE THROUGH THE WEEKEND WHEN A FRONT IS EXPECTED TO MOVE ACROSS THE AREA LATE SUNDAY. MODELS HAVE BEEN PRETTY CONSISTENT WITH THIS FRONTAL PASSAGE. HOWEVER...THEY ARE ALSO INDICATING THAT BEFORE THE FRONT...A FEW PASSING UPPER LEVEL SHORT WAVES WILL ENHANCE LIFT FRIDAY AND SATURDAY AND THUS GIVING US A BETTER CHANCE OF RAIN. THE NAM SOLUTION REMAINS THE OUTLIER MODEL. IT CONTINUES TO SHOW A DEVELOPING TROPICAL SYSTEM IN THE GULF. IT HAS BEEN DOING SO FOR THE LAST FEW DAYS. NONE OF THE OTHER MODELS SHOW ANYTHING LIKE THAT AND THERE IS NOTHING IN THE GULF SUPPORTING THIS AT THE MOMENT. WILL CONTINUE TO DISCARD THE NAM UNTIL IT CAN GET ITS ACT TOGETHER. THE FRONT IS EXPECTED TO MOVE LATE IN THE WEEKEND. JUST LIKE THE LAST FRONT...A NORTHWEST FLOW ALOFT WILL HELP PUSH THE FRONT ACROSS THE ENTIRE FORECAST AREA. HOWEVER...MODELS HAVE BEEN SLOWING THIS FRONT DOWN OVER THE LAST FEW RUNS. AS A RESULT... INCREASED POPS SLIGHTLY ON MONDAY TAKING INTO ACCOUNT A DELAY IN THE FRONT PASSAGE. 10/ARM && .AVIATION...18Z TAF DISCUSSION. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT SITES THIS AFTERNOON. INCLUDED VCTS AND CB AT ALL SITES WITH THE EXCEPTION OF ANB. WILL AMEND AS NECESSARY BASED ON RADAR. EXPECT CONVECTION TO FIZZLE BY 04Z THIS EVENING...WITH CALM CONDITIONS OVERNIGHT. HAZE AND MVFR POSSIBILITIES DUE TO ANY RAINFALL WARRANT MENTION AT MGM AND TOI FOR THE OVERNIGHT. EXPECT ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TO DEVELOP AGAIN LATE TOMORROW MORNING. 12/SIRMON && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 25, 1:28 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT WED JUN 25 2008 ALZ011>015-017>050-261828- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 128 PM CDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HEAT OF THE AFTERNOON AND LAST INTO THE EVENING HOURS...FOR ALL BUT THE AREAS EAST OF BIRMINGHAM AND NORTH OF INTERSTATE 20. THERE IS A CHANCE THAT SOME STORMS THAT DEVELOP ACROSS AREAS ALONG AND SOUTH OF U S HIGHWAY 80 COULD BECOME STRONG...WITH THE PRIMARY THREAT BEING STRONG DAMAGING WINDS. THUNDERSTORM COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 25, 6:25 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG ALABASTER 33.23N 86.82W
06/25/2008 SHELBY AL LAW ENFORCEMENT
ONE TREE WAS REPORTED DOWN IN ALABASTER, ONE IN HELENA,
ONE IN CALERA AND ONE IN PELHAM.
&&
LINHARESSpecial weather statement, Jun 25, 6:28 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 628 PM CDT WED JUN 25 2008 ALZ025-260000- SHELBY- 628 PM CDT WED JUN 25 2008 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 700 PM CDT... AT 626 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR COLUMBIANA...MOVING NORTH AT 5 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COLUMBIANA. CHELSEA. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. 61
Local storm report, Jun 25, 6:42 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 1 W NORTHPORT 33.24N 87.62W
06/25/2008 E1.00 INCH TUSCALOOSA AL EMERGENCY MNGR
NICKEL TO QUARTER SIZE HAIL BRIEFLY FELL NEAR THE WALMART
IN NORTHPORT.
&&
LINHARESLocal storm report, Jun 25, 6:43 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 NW NORTHPORT 33.27N 87.63W
06/25/2008 E0.88 INCH TUSCALOOSA AL AMATEUR RADIO
NICKEL SIZE HAIL WAS REPORTED ALONG HIGHWAY 171 NORTHWEST
OF NORTHPORT.
&&
LINHARESSpecial weather statement, Jun 25, 7:23 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 723 PM CDT WED JUN 25 2008 ALZ019-026-027-260100- CALHOUN-ST. CLAIR-TALLADEGA- 723 PM CDT WED JUN 25 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ST. CLAIR AND TALLADEGA COUNTIES UNTIL 800 PM CDT... AT 721 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR RIVERSIDE...OR 8 MILES NORTHEAST OF PELL CITY... MOVING NORTH AT 8 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RIVERSIDE. NEELY HENRY DAM. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. 61
Special weather statement, Jun 25, 7:35 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 735 PM CDT WED JUN 25 2008 ALZ011-012-260100- LAMAR-MARION- 735 PM CDT WED JUN 25 2008 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 800 PM CDT... AT 733 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM JUST NORTH OF SULLIGENT...MOVING NORTH AT 10 MPH. MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PINE SPRINGS. HENSON SPRINGS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. 61
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.